Translator Disclaimer
April 2015 Large deviations for cluster size distributions in a continuous classical many-body system
Sabine Jansen, Wolfgang König, Bernd Metzger
Ann. Appl. Probab. 25(2): 930-973 (April 2015). DOI: 10.1214/14-AAP1014

Abstract

An interesting problem in statistical physics is the condensation of classical particles in droplets or clusters when the pair-interaction is given by a stable Lennard–Jones-type potential. We study two aspects of this problem. We start by deriving a large deviations principle for the cluster size distribution for any inverse temperature $\beta\in(0,\infty)$ and particle density $\rho\in(0,\rho_{\mathrm{cp}})$ in the thermodynamic limit. Here $\rho_{\mathrm{cp}}>0$ is the close packing density. While in general the rate function is an abstract object, our second main result is the $\Gamma$-convergence of the rate function toward an explicit limiting rate function in the low-temperature dilute limit $\beta\to\infty$, $\rho\downarrow0$ such that $-\beta^{-1}\log\rho\to\nu$ for some $\nu\in(0,\infty)$. The limiting rate function and its minimisers appeared in recent work, where the temperature and the particle density were coupled with the particle number. In the decoupled limit considered here, we prove that just one cluster size is dominant, depending on the parameter $\nu$. Under additional assumptions on the potential, the $\Gamma$-convergence along curves can be strengthened to uniform bounds, valid in a low-temperature, low-density rectangle.

Citation

Download Citation

Sabine Jansen. Wolfgang König. Bernd Metzger. "Large deviations for cluster size distributions in a continuous classical many-body system." Ann. Appl. Probab. 25 (2) 930 - 973, April 2015. https://doi.org/10.1214/14-AAP1014

Information

Published: April 2015
First available in Project Euclid: 19 February 2015

zbMATH: 1318.82014
MathSciNet: MR3313759
Digital Object Identifier: 10.1214/14-AAP1014

Subjects:
Primary: 82B21
Secondary: 60F10, 60K35, 82B05, 82B31

Rights: Copyright © 2015 Institute of Mathematical Statistics

JOURNAL ARTICLE
44 PAGES


SHARE
Vol.25 • No. 2 • April 2015
Back to Top